Abstract: SA-PO982

Canagliflozin Associated Fanconi Syndrome

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Esprit, Don Henry, University of Florida, Gainesville, Florida, United States
  • Koratala, Abhilash, University of Florida, Gainesville, Florida, United States
Background

Sodium-glucose cotransporter-2 (SGLT2) inhibitors have gained popularity due to convenient, once-daily oral dosing and their association with weight loss, lower blood pressure, and a low risk of hypoglycemia as well as lower cardiovascular mortality as with empagliflozin. However, with the increasing use of these drugs, there have been increased reports of adverse effects as well. Herein, we present the case of a diabetic patient on canagliflozin who presented with EuDKA and found to have proximal renal tubular acidosis with Fanconi syndrome that was attributable to the drug. To the best of our knowledge, this is the second such case in the literature.

Methods

A 54-year-old Caucasian woman with a past medical history of type 2 diabetes mellitus, hypertension, coronary artery disease, and hyperlipidemia has originally presented with chest pain and found to have EuDKA. Her blood glucose was 175 mg/dL but had anion gap metabolic acidosis with a serum bicarbonate of 9 mmol/L (22-28) and elevated beta-hydroxybutyrate. Serum lactate was 0.65 mmol/L (0.3-1.5). Her medications consisted of canagliflozin 300 mg daily, metformin 500 mg twice daily, lisinopril 10 mg daily and atorvastatin 20 mg daily. She was treated with insulin until the anion gap closed and then was switched to oral medications. However, she was noted to have persistent non-anion gap metabolic acidosis and hypophosphatemia. Urinalysis was significant for glycosuria, which is expected with SGLT2 inhibitor use. Interestingly, she was found to have phosphaturia with a fractional excretion of phosphate of 23% (normal <5) with a serum phosphate of 1.8 mg/dL (2.7-4.5) and generalized aminoaciduria with prominent excretion of glycine suggesting impaired renal tubular function. On reviewing her old labs, she was found to have some degree of persistent non-anion gap metabolic acidosis for the past 2 years, which temporally correlates with canagliflozin therapy. We discontinued this medication in favor of home insulin therapy. Her renal function remained normal during this period.

Conclusion

While we do not have follow up data on whether the patient’s laboratory abnormalities resolved after discontinuation of the drug, we recommend that clinicians be aware of the emerging side effects of SGLT2 inhibitors and closely monitor the metabolic profile of these patients.